Kansas, 2012

Hail and Damaging Winds in Kansas, July 8, 2012

July 8, 2012 · NWS TOP · 5 events in 3 counties and zones

Warm and dry conditions brought another day of down burst thunderstorms to portions of Osage and Douglas Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Warm and dry conditions brought another day of down burst thunderstorms to portions of Osage and Douglas Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 8, 11:51 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 8, 11:51 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1251 PM CDT SUN JUL 8 2012

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM FORECAST (TODAY AND MONDAY)...

STRONG UPPER LEVEL RIDGE STILL INDICATED IN WV IMAGERY...BUT IT HAS
BECOME FLATTENED OUT BY THE BROAD E CANADIAN TROUGH. THE RIDGE HAS
ALREADY BEGUN ITS RE AMPLIFICATION TO THE WEST OF THE FORECAST
AREA...PUTTING THE CENTRAL PLAINS UNDER NORTHWEST FLOW ALOFT. THE
RIDGE OF HIGH PRESSURE AT THE SURFACE ASSOCIATED WITH THE UPPER
RIDGE WILL BECOME WELL ESTABLISHED OVER THE CANADIAN PRAIRIE WITH
ITS SOUTHERN EXTENT REACHING INTO THE CENTRAL PLAINS. THE SOUTHERN
EXTENT OF THIS RIDGE MARKS THE LEADING EDGE OF THE COLD FRONT WHICH
CURRENTLY RUNS FROM ROUGHLY DES MOINES TO GOODLAND KS. THE SLOW
PROGRESSION OF THIS COLD FRONT HAS SOMEWHAT SLOWED THE RELIEF FROM
THE HOT WEATHER...PARTICULARLY ACROSS THE SOUTHERN ZONES. THE
LEADING EDGE OF THE FRONT WILL ALSO HELP KICK OFF MORE SCATTERED
THUNDERSTORMS ACROSS THE AREA ON MONDAY. WITH WARM SURFACE
TEMPERATURES EXPECTED TO CONTINUE THE T/TD DEPRESSION WILL BE QUITE
HIGH...ON THE ORDER OF 20 TO 30 DEGREES. AS A RESULT...AN INVERTED V
T/TD LOW LEVEL ATMOSPHERIC PROFILE IS EXPECTED...WHICH WILL MEAN
THAT THE STRONGEST UPDRAFTS WILL LIKELY PRODUCE STRONG...GUSTY
OUTFLOW WINDS...WITH SOME OF THESE DOWNDRAFTS BRINGING SEVERE WINDS.
THE EXACT SCENARIO OF CONVECTION COVERAGE IS A LITTLE
UNCLEAR...SINCE THE LATER CONVECTION WILL BE DEPENDENT ON OUTFLOW
BOUNDARY INTERACTIONS WITH EACH OTHER AND THE ACTUAL SYNOPTIC
BOUNDARY. WITH THE SYNOPTIC BOUNDARY LIKELY RESIDING SOMEWHERE
SOUTH OF INTERSTATE 70 EXPECT THE BEST CHANCE FOR THUNDERSTORMS TO
ALSO RESIDE SOUTH OF THE INTERSTATE. DAYTIME HIGHS WILL BE A BIT
LOWER THAN THE PREVIOUS FEW DAYS...AS NORTHEAST WINDS USHER COOLER
AIR INTO THE AREA...BUT EXPECT TEMPS TO STILL REACH THE LOWER TO
MID 90S WITH HEAT INDICES RESIDING IN THE MID TO UPPER 90S. SINCE
HEAT INDEX VALUES ARE NOT EXPECTED TO REACH 100 DEGREES WILL NOT
EXTEND ANY HEAT HEADLINES FOR SUNDAY. EXPECT THUNDERSTORM CHANCES
TO CONTINUE THROUGH SUNDAY NIGHT INTO MONDAY MORNING...AGAIN SOUTH
OF INTERSTATE 70...BUT WITH THE SURFACE HIGH BECOMING MORE
ENTRENCHED OVER THE NORTHERN US COOLER AND DRIER AIR WILL MOVE
INTO NORTHEAST KANSAS...PUSHING THE BOUNDARY FURTHER SOUTH.

MID RANGE AND EXTENDED FORECAST (TUESDAY THROUGH SATURDAY)...

BY TUESDAY WITH THE BOUNDARY PUSHED WELL SOUTH OF THE AREA AND THE
SURFACE RIDGE BRINGING E/NE FLOW TO THE AREA WILL CONTINUE TO CARRY
A DRY FORECAST THROUGH THE REST OF THE WEEK. TEMPERATURES WILL
REMAIN NEAR NORMAL THROUGH THE END OF THE WEEK AS DAYTIME HIGHS WILL
LIKELY ONLY REACH THE UPPER 80S TO LOWER 90S.

JL

&&

.AVIATION...

COMPLICATED FORECAST PERIOD FOR THE NEXT 6-12 HOURS AT TERMINALS.
OVERALL VFR CONDS PREVAIL WITH PERIODS OF MVFR CONDS. WIDELY SCT
STORMS ARE EXPECTED THROUGH 03Z. WITH THE EXCEPTION OF TEMPO
GROUPS INSERTED AT KTOP/KMHK FOR ONGOING CONVECTION...VCTS WAS
USED BASED ON THE LACK OF STRONG UPPER FORCING...WIDESPREAD
INSTABILITY COMBINED WITH INTERSECTING SFC BOUNDARIES CREATING MUCH
UNCERTAINTY AS TO WHERE/WHEN CONVECTION EVOLVES. PREDOMINANT
NORTH WINDS AROUND 10 KTS MAY BECOME ERRATIC AS OUTFLOW BOUNDARIES
PASS OVERHEAD. AMENDMENTS MAY BE NEEDED THROUGH FORECAST PERIOD
AS CONVECTION FORMS.

BOWEN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 8, 11:54 AM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1254 PM CDT SUN JUL 8 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-091800-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1254 PM CDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
ALONG THE HIGHWAY 36 CORRIDOR TO THE EAST OF WASHINGTON WHILE
ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING ELSEWHERE ACROSS
THE AREA THROUGH LATE AFTERNOON...MAINLY SOUTH OF I 70.
ALTHOUGH LOCALIZED VERY HEAVY RAINFALL AMOUNTS ARE POSSIBLE WITH
SOME OF THESE SLOW MOVING STORMS...LOCALLY STRONG WIND GUSTS
MAY ALSO BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES WILL CONTINUE INTO MONDAY ACROSS PORTIONS
OF NORTH CENTRAL AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 8, 12:51 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
151 PM CDT SUN JUL 8 2012

KSZ038-055-081915-
OSAGE-WABAUNSEE-
151 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE AND
SOUTHEASTERN WABAUNSEE COUNTIES...

THROUGH 215 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHWEST AT 10 MPH ACROSS PORTIONS OF NORTHWESTERN OSAGE AND
SOUTHEASTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY
SIZE HAIL...STRONG WINDS AROUND 50 MPH...TORRENTIAL RAINFALL AND
FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
HARVEYVILLE AND BURLINGAME. MOTORISTS ALONG THE KANSAS TURNPIKE
BETWEEN MILE MARKERS 155 AND 165 COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3865 9580 3869 9595 3874 9595 3874 9605
      3887 9593 3886 9569
TIME...MOT...LOC 1851Z 026DEG 9KT 3884 9584

The radar

The Topeka radar (KTWX), 54 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Osage

When
July 8, 1:15 PM CST to 1:18 PM CST
Where
Osage County, 0.54 mi W of Osage City
Measured
0.88 in hail
Reported by
Public
Coordinates
38.630, -95.830

Thunderstorm Wind, Jefferson

When
July 8, 2:50 PM CST to 2:55 PM CST
Where
Jefferson County, 3.82 mi E of Buck Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.060, -95.200

A trained spotter in far southern Jefferson County reported a 60 mph wind gust.

Hail, Douglas

When
July 8, 3:20 PM CST to 3:24 PM CST
Where
Douglas County, 0.69 mi S of Eudora
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.940, -95.100

Thunderstorm Wind, Douglas

When
July 8, 3:20 PM CST to 3:25 PM CST
Where
Douglas County, 0.69 mi S of Eudora
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.940, -95.100

Law enforcement reported a 60 mph wind gust in Eudora.

Hail, Douglas

When
July 8, 3:22 PM CST to 3:27 PM CST
Where
Douglas County, 2.14 mi SSW of Eudora
Measured
1 in hail
Reported by
Public
Coordinates
38.920, -95.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395251, 395254, 395252, 395256, 395253.